Ativan users beware

Discussion in 'Fibromyalgia Main Forum' started by JQP, Jul 11, 2003.

  1. JQP

    JQP New Member

    In response to my request for alternatives to Elavil, Ativan was mentioned a coouple of times. I thought I recognised the name, and checked with my mother, who confirmed that she had had them for a number of years. She also told me she had a very hard time coming off them.

    Anyway, lo and behold, todays Dr.Weil's Question of the Day was about Ativan, which I have cut and pasted for you. Might be of use, or at least give another view to that of the medical profession who usually lessen the side effects.

    Question:
    What is the best way to wean myself off of the Ativan I have been using for a number of years for anxiety disorder?


    Today's Answer
    (Published 07/11/2003)
    Ativan (lorazepam) is one of the benzodiazepines, so-called tranquilizers and anti-anxiety agents, which, unfortunately, can be habit-forming. If you stop taking the drug abruptly, you can develop the symptoms for which you were being treated: anxiety, agitation, irritability, tension, insomnia and, sometimes, convulsions. (Addiction to benzodiazepines is common and equal in severity to alcohol addiction, which it resembles). Since you say you have been taking the drug for several years, you may have become physically and psychologically dependent on it.

    I wouldn’t advise trying to wean off Ativan on your own. Instead, ask the physician who prescribed it to recommend a schedule by which you gradually reduce your dose over a number of weeks, depending on how long you’ve been on the drug and how large a dose you are taking daily.


    A google search under 'addicted to ativan' threw up some really interesting reading, including the full draft of the above.

    Jacqui



  2. jadibeler

    jadibeler New Member

    I have a friend who has become addicted to Ativan. She now takes way more than supposed to in order to get benefits, plus adds other stuff on top of it. She's been found on the floor a few times. Since she now shuts herself in her room most of the time, I fear she will someday not be found in time. Unfortunately, she lives 2,000 miles away from me and I can't keep an eye on her. Won't listen to me or anyone else.

    JoAnn
  3. sofy

    sofy New Member

    They gave this to my friend, who was dying in the hospital, and it turned her into a psyco. She was completely out of it. Talking and making no sense and even psychotic and hallucinating. For some people this is bad news. The doctors would not listen but the nurses saw and we got them to write allergic reaction in big red letters on her chart and that took care of the Ativan.

    They were only giving it to her to make her a little less feisty. Too bad, if I was going thru what she was going thru I would have been a little feisty too.
  4. suexi

    suexi New Member

    I have been on ativan for about 6 years. That is just about the only med I can take. Antidepressants make me zombie out. Can't even take xanax. A few years ago I was up to about 4 to 5 mg. daily. I did not want to be on that much anymore (I started crying every now and then uncontrollably for no reason). My son said "mom you better get off the ativan" So what I did, is I dropped in one night down to 1 and 1/2 mg. Huge drop. But I just dealt with the no sleep for a couple days or more and the shakes. But I finally got it down to 1/2 a night for about 8 months. But needless to say lately I have been going up to about 1 mg. So I know that I have to be really careful and will just do the same thing as i did before getting up there in the dosage.
    Suexi
  5. Jen F

    Jen F New Member

    ..of REstoril, another benzo.

    I really warn people taking ativan to be aware that once you take it for a long time, be advised that it can be a serious thing to come off.

    don't make my mistake and cut your dosage in half or anything that extreme.

    Check out Dr. Ashton's tapering schedules for your particular drug.

    Different people seem to respond differently, the person above [sofy?} for example didn't seem to find the insomnia and shakes so terrible. For me, my withdrawal symptoms have been very hard to bear.

    Please be aware and be careful.

    jen F